Thiamazole in cats: blood dyscrasias and hepatopathy
12-year-old cat with hyperthyroidism on thiamazole for 6 weeks. She presents with lethargy, anorexia and fever. The blood count shows severe neutropenia and thrombocytopenia.
Which statement is correct?
chevron_right Show answer and explanation
A. Halving the dose and repeating the blood count in a month is enough
These reactions are idiosyncratic and not dose-dependent: reducing the dose does not prevent them and the cat is at risk of sepsis and haemorrhage.
B. Thiamazole can be reintroduced once the blood count normalises
A severe thiamazole-induced dyscrasia contraindicates using it again (or carbimazole): the reaction may recur and be more severe.
C. These are late reactions, typical of cats treated for years
On the contrary: dyscrasias, excoriations and hepatopathy occur mainly in the first 3 months. That is why blood counts and biochemistry are checked during that period.
D. Thiamazole must be stopped permanently, supportive care given (antibiotics for fever with neutropenia) and another option chosen for the hyperthyroidism
Correct. Agranulocytosis and thrombocytopenia are severe reactions that usually resolve within days to weeks of withdrawal. Hepatopathy (jaundice, raised enzymes) is managed the same way: permanent withdrawal.
lightbulb Key takeaway
Monitor blood count and biochemistry during the first 3 months of thiamazole. A blood dyscrasia or hepatopathy requires permanent withdrawal and a switch to radioiodine, surgery or diet.
Test yourself with 10 random questions
Endocrinology · 100 questions, a different test every time
Related questions
Updated: October 31, 2026 · Educational content for veterinary professionals. It does not replace current clinical guidelines or the judgement of the attending veterinarian.